Original article

Scand J Work Environ Health 1983;9(1):47-51    pdf

doi:10.5271/sjweh.2443

Acute intoxication due to exposure to maneb and zineb. A case with behavioral and central nervous system changes.

by Israeli R, Sculsky M, Tiberin P

The dithiocarbamates are considered chemicals of low toxicity. They are known to cause dermatitis, conjunctivitis, rhinitis, pharyngitis, and bronchitis in humans. Central nervous system effects in humans have not been found, but some cases have been reported in experimental animals. This case report concerns a 42-year-old man previously in good health, who sprayed a combined dithiocarbamate of maneb and zineb on a cucumber plantation twice during a week, the second time with a more concentrated solution than the first. Behavioral changes appeared after he walked through the sprayed area following the first application, and loss of consciousness, convulsions, and right hemiparesis with diffuse slow rhythm in the electroencephalogram occurred after the second exposure. Both the behavioral and central nervous system symptomatology disappeared spontaneously after a few days. An electroencephalogram was normal two weeks later. The absence of a positive previous history of the patient, the sudden appearance and spontaneous disappearance of the symptoms, and the apparent dose-response relationship strongly suggested that maneb and zineb were the cause of the illness.